Nebraska, 2010Flash Flood in Nebraska, June 13 to 14, 2010
June 13 to 14, 2010 · NWS LBF · 1 event in 1 county or zone
Water levels at the Ericson Dam exceeded the maximum dam height and water flowed into the emergency spillway. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Water levels at the Ericson Dam exceeded the maximum dam height and water flowed into the emergency spillway. Reports indicated that the spillway began to erode before 7 p.m. CST and the spillway breached thereafter, causing water to drain from the lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 2:11 PM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 13, 2:11 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 PM CDT SUN JUN 13 2010
.DISCUSSION...
HEAVY RAINFALL THE PAST 7 DAYS HAS BEEN EXTREME. AMOUNTS RANGE FROM
1.5 TO 2 INCHES IN CHASE COUNTY TO 4 TO 8 INCHES
MCPHERSON...LOGAN...HOOKER...THOMAS...SOUTHERN CHERRY...BROWN...
ROCK...BOYD...HOLT...BLAINE...LOUP...GARFIELD...WHEELER...AND
NORTHERN CUSTER COUNTY. THIS ENCOMPASSES ABOUT HALF THE THE FORECAST
AREA. LOCALLY 10 INCHES HAVE BEEN OBSERVED FROM NEAR BREWSTER AND
TAYLOR NORTHEAST TO NEAR ONEILL. IT IS LIKELY DECADES SINCE RAINFALL
OF THIS MAGNITUDE HAS IMPACTED THE FORECAST AREA IN ONLY A WEEK
PERIOD.
REGIONAL RADAR MOSAIC INDICATED CONVECTION FIRING UP ALONG
APPROACHING DISTURBANCE FROM NEAR AKRON CO THROUGH GARDEN CITY KS.
WIDESPREAD SHOWERS AND STORMS ONGOING NERN CO INTO THE NEBR PNHDL
AND SERN WY IN VICINITY OF UPPER LOW NOW LOCATED ACROSS NWRN CO.
KLNX RADAR SHOWS DEEP EASTERLY FROM SFC TO 10K FEET AGL WITH DEEP
VEERING PROFILE. 12Z U/A SOUNDING...PWS 173 PERCENT OF NORMAL AT
KLBF AND 152 PERCENT AT KDEN INDICATED DEEP MOISTURE STILL
AVAILABLE. PREFERRED MODEL IS ACTUALLY THE REGIONAL GEM MODEL WRT
PREVIOUS PRECIPITATION PLACEMENT AND LOCATION OF CURRENT
DEVELOPMENT. SHOWERS EXPECTED TO BECOME CATEGORICAL WITH WIDESPREAD
ACROSS SWRN NEBR LATE THIS AFTN AND EARLY EVENING...SPREADING
NORTHEAST OVERNIGHT. 12HR QPFS EXPECTED TO RANGE FROM A HALF INCH TO
ONE INCH. SOME AREAS WILL HOPEFULLY BE LESS...ALTHOUGH ANY
CONVECTIVE CLUSTER COULD YIELD LOCAL AMOUNTS UP TO 2 INCHES. THIS
WILL LIKELY ATTRIBUTE TO ADDITIONAL FLOODING IN ALREADY FLOODED
AREAS. MANY ROADS HAVE BECOME WASHED OUT OR COVER WITH WATER AND
SOME BRIDGES ALSO CLOSED.
ON MONDAY...UPPER LOW FCST TO DEEPEN INTO NWRN SOUTH DAKOTA WITH A
CONTINUED THREAT FOR SCATTERED SHOWERS AND TSTMS. RAINFALL AMOUNTS
HOWEVER SHOULD BE A QUARTER INCH OR LESS AND LACK IN COVERAGE...SO
SOME AREAS SHOULD BEGIN TO IMPROVE...EXCEPT FOR MANY RIVERS WHICH
WILL STILL BE ON THE RISE. WILL KEEP A SLIGHT CHC MONDAY NIGHT AS
UPPER LOW SWINGS EAST INTO ERN SOUTH DAKOTA AND MINNESOTA.
DRIER AND SEASONABLE CONDITIONS TO SET IN TUESDAY THROUGH SUNDAY.
STILL AT LEAST A SLIGHT CHANCE FOR TSTMS LATE TUESDAY NIGHT THROUGH
THURSDAY NIGHT AS ANOTHER UPPER TROUGH DIGS FROM THE PAC NW INTO WY
AND ERN MONTANA. THIS UPPER LOW FCST TO TRACK FURTHER NORTHWEST AND
NOT SET UP LIKE CURRENT SYSTEM HAS. A MENTION AGAIN SATURDAY AND
SATURDAY NIGHT AS AN UPPER RIDGE BUILDS IN FROM THE SRN PLAINS AND
SFC LOW IN NRN KS WITH TSTMS POSSIBLE NORTH OF THE FROM ACROSS NEBR.
&&
.AVIATION...
MIXTURE OF LOW END MVFR AND IFR CONDITIONS IN PLACE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THIS AFTERNOON. ONE BATCH OF PCPN MOVING
OUT OF NORTH CENTRAL NEB AND NEW DEVELOPMENT ACROSS THE SOUTHWEST.
AS THIS NEW BATCH OF PCPN SHOULD MOVE ACROSS CWA THROUGH THE NITE
LEADING TO RESTRICTIONS TO VSBYS FROM RAIN AND FOG WHILE LOWERED
CIGS SHOULD PERSISTS. FOR KLBF AND KVTN TERMINALS EXPECT IFR FLIGHT
RULES TO BE THE MOST PERSISTENT THOUGH LIFR WOULD NOT BE OUT OF
QUESTION IN THE HEAVIER RAIN SHOWERS. DRIER AIR MOVING IN
ALOFT...BEHIND THE AREA OF PCPN...MAY LEAD TO LOWERING CIGS AND FOG
IN SW NEB TOWARD MORNING. LIFR WOULD MOST LIKELY BECOME MORE
WIDESPREAD...BUT CONFIDENCE TOO LOW ATTM TO PLACE IN TAF AND WILL
CONTINUE TO MONITOR.
&&
.HYDROLOGY...
MAJOR CONCERNS ABOUT AREA HYDROLOGIC CONDITIONS PERSIST THIS
AFTERNOON. ELKHORN RIVER IS AT RECORD LEVELS ATTM AND HYDROGRAPH
SHOWS NO TREND IN SLOWING. SOUTH FORK OF THIS RIVER ALSO RUNNING
HIGH AND HAVE SOME CONCERN ABOUT THE CONFLUENCE NEAR EWING. THIS
RIVER ALREADY HAS TWO MAJOR HIGHWAYS CLOSED. THE OTHER MAJOR RIVERS
IN THE NORTH CENTRAL SEEM TO BE HOLDING OR IN DECLINE ATTM THOUGH
THE CALAMUS RIVER IS ON THE RISE DUE TO EMERGENCY RELEASES OF UP TO
1K CFS FROM VIRGINIA SMITH...BUT NO PROBLEMS ARE ANTICIPATED BY
LOCAL WATER MANAGEMENT PERSONNEL. THE BIGGER PROBLEM IN THE NORTH
CENTRAL ATTM IS THE RUNOFF OVER THE SMALLER WATERSHEDS WITH MANY
SMALL CREEKS OR DRAWS SENDING WATER OVER AND THROUGH ROADWAYS WITH
NUMEROUS BRIDGES ALREADY COMPROMISED.
ACROSS SOUTHWEST NEBRASKA MAJORITY OF THE RIVERS/STREAMS ARE IN
RETREAT AS WELL WITH THE EXCEPTION BEING THE RED WILLOW CREEK
FLOWING INTO RED WILL RES WHICH HAS SHOWN A STEADY INCREASE OF 8FT
OVER THE PAST 12 HOURS OR SO. AND FINALLY THE NORTH PLATTE RIVER
CONTINUES OUT OF THE BANKS NEAR LEWELLEN BUT CONDITIONS HAVE
IMPROVED AT BOTH LISCO AND NORTH PLATTE TO DROP FLOOD WARNING
ATTM.
SATELLITE AND 88D MOSAIC SHOW THE NEXT ROUND OF PCPN FORMING FROM
WESTERN KS INTO NORTHEAST COLORADO. THIS AREA OF PCPN SHOULD
CONTINUE TO CONGEAL THROUGH THE AFTERNOON AND LIFT ACROSS THE CWA
OVERNIGHT AS THE MAIN UPPER BEGINS TO SHIFT OUT OF THE ROCKIES INTO
THE HIGH PLAINS. PWATS RUNNING 150 PERCENT OR HIGHER ABOVE NORMAL
ACROSS THE REGION WITH WATER VAPOR/GOES DPI TPW STILL SHOWING
TROPICAL TAP. THEREFORE EXPECT SOME OF THE CONVECTION COULD CONTAIN
HVY RAINFALL RATES AGAIN WITH WIDESPREAD 1 INCH AMOUNTS POSSIBLE
ACROSS MUCH OF THE FORECAST AREA. WORSE CASE SCENARIO WOULD BE AREAS
OF 2 INCH AMOUNTS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH REMAIN IN EFFECT
THROUGH MONDAY MORNING NEZ004-022>025-035>038-056>059-069>071-094.
&&
DISCUSSION...ROBERG
AVIATION...13
HYDROLOGY...13
Hazardous weather outlook, Jun 13, 2:48 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT SUN JUN 13 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT SUN JUN 13 2010 /248 PM MDT SUN JUN 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THE UPPER LEVEL LOW OVER THE GREAT BASIN WHICH HAS PRODUCED
FLOODING RAINS OVER THE PAST 4 DAYS WILL LIFT NORTH THROUGH THE
CENTRAL AND NORTHERN PLAINS TONIGHT. THIS WILL BRING ANOTHER ROUND
OF RAINFALL TO WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT. WITH
THE VERY MOIST AIR MASS STILL IN PLACE HEAVY RAINFALL CAN NOT BE
RULED OUT. GENERALLY RAINFALL AMOUNTS OVERNIGHT SHOULD BE IN THE
1/2 TO 3/4 INCH RANGE...HOWEVER ISOLATED AREAS MAY RECEIVE OVER AN
INCH OF NEW PRECIPITATION THROUGH THE NIGHT. MAJOR FLOODING HAS
OCCURRED AND THE ADDITIONAL RAIN TONIGHT WILL MOST LIKELY LEAD TO
ADDITIONAL PROBLEMS FOR AREA ROADWAYS AND RIVERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
RAINFALL WILL BEGIN TO TAPER OFF THROUGH THE DAY ON MONDAY...WITH
ONLY LIGHT AMOUNTS OF PRECIPITATION EXPECTED. THIS MAY ALLOW SOME
OF THE SMALLER WATERSHEDS TO RECOVER AS RUNOFF MOVES INTO THE
BIGGER RIVER SYSTEMS. AS A RESULT THE LARGER RIVER
SYSTEMS...ESPECIALLY ALONG THE ELKHORN AND NORTH PLATTE
RIVER...WILL REMAIN TO RUN AT ELEVATED TO OUT OF BANK CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON DAMS AND WATERWAYS.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
13
In the hours before
Local storm report, Jun 13, 4:15 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN NORTH PLATTE 41.13N 100.77W
06/13/2010 M1.61 INCH LINCOLN NE NWS EMPLOYEE
&&
MBYRDLocal storm report, Jun 13, 4:39 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
539 PM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD 1 NNE HAMLET 40.40N 101.23W
06/13/2010 HAYES NE EMERGENCY MNGR
STINKING WATER CREEK IS OVERFLOWING BANKS AND OVER HAMLET
ROAD.
&&
MBYRDLocal storm report, Jun 13, 5:15 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD ARNOLD 41.42N 100.19W
06/13/2010 CUSTER NE EMERGENCY MNGR
THE MIDDLE LOOP NEAR ARNOLD IS OVERFLOWING BANKS AND
WATER WAS COVERING PORTIONS OF THE TENNIS COURT.
&&
MASEKFlash Flood, Wheeler
- When
- June 13, 7:01 PM CST to June 14, 8:00 AM CST
- Where
- Wheeler County, 1.74 mi SE of Ericson to 2.21 mi ESE of Ericson
- Cause
- Dam / Levee Break
- Property damage
- $1.0 million
- Crop damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.766, -98.652
Ericson Dam in Wheeler County, Nebraska failed Sunday evening, June 13th. Heavy rainfall contributed to water levels at the Ericson Dam that exceeded the maximum dam height, and water flowed into the emergency spillway. As debris gathered the spillway began to erode before 7 p.m. CST and the spillway breached, thereafter causing water to drain from the lake. Water levels behind the dam were estimated at 23 or 24 feet prior to dam failure. The floodwater flowed down Cedar River where the floodwater impacted approximately 15 homes and farmland in Wheeler County. At 845 p.m. CST, the floodwater reached the Wheeler and Greeley County line, with 6 inches of water was flowing over the Highway 281 bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
- Damaging Winds in South Carolina, June 13, 2010$30,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237631.